I have been taking this medication for a while before becoming pregnant and now I'm not sure if it is safe for the baby to continue taking it. At the same time I'm afraid to come off it for myself because it helps me a lot. I haven't seen my doctor to discuss it yet so thought I would ask here, does anyone know if SSRI's are safe to continue on during pregnancy? I would consider coming off it for a few months as it would still be in my system (based on past history of coming off it) but I would be very hesitant to come off it in the first trimester, as it would be completely out my system and I could be struggling without it before the end of the pregnancy when I can go back on it again. Wikipedia states 'it can increase miscarriage, birth defects and persistant pulmonary hypertension of the newborn' so if this is true I should stop taking it immediately.... anyone have any info? I should probably just see my doctor asap I guess. I don't know whether it is more safe to take in early pregnancy but not in later pregnancy, I'm hoping that is the case.
Are SSRI medications safe in pregnancy?
Definitely do NOT go off your medication unless you talk to your doctor first. Going cold turkey off SSRI's can lead to serious and potentially life-threatening side effects. My understanding is that some meds are safer than others, but you really need to talk to you doctor about what will work best for you in your particular situation. It's a cost-benefit analysis in terms of how much you need the medication for normal functioning and the potential risks posed by the meds.
But you definitely need to talk to your doctor either way, since some antidepressants are safe during pregnancy (as far as we know) and others are not. If you're on Paxil, for example, you should NOT stop taking it immediately, but work with your doctor to wean off it and on to another medication that will still control your symptoms.
From the Mayo Clinic website:
Antidepressants and pregnancy. Some antidepressants may harm your child if you take them during pregnancy or while you're breast-feeding. Paroxetine (Paxil, Pexeva) in particular appears to increase the risk of birth defects, including heart and lung problems. If you're taking an antidepressant and you're considering getting pregnant, talk to your doctor or mental health provider about the possible dangers. Don't stop taking your medication without contacting your doctor first.
Thanks lilytiger, I take mine more for anxiety. It isn't mentioned as one is the most dangerous, so hopefully I'm okay. I know I need to see my doctor about it, but I'm afraid he will take me off them without asking my opinion first..... and I know I need them to function well I am reading online a lot of women choose to come off them during pregnancy and a lot also choose to stay on them, so right now I'm choosing for myself to stay on them, but I will see a doctor about it too.
NTnaturalist I only read a little on that site you gave and it looks like it is only going to show all the bad points about these medications. I don't want to read that because there are lots of success stories about them too. I am one of them, I know they help me a lot and no one's negative experience will convince me and many others that they aren't a positive thing for us.
I just read one story on there about these drugs being linked to pre-term birth, and it said the risk was only present if the woman started taking them in the 2nd or 3rd trimester, but there was no risk if she was already taking them before pregnancy, which is my situation thankfully.
snowydays, if you think you need it to function well, your doctor should definitely support you in that. He or she may be able to suggest a safer alternative for pregnancy or alleviate your fears about staying the course on the med you have now.
The important thing to remember is that if you need this medication to be a healthy functional mama who can prepare for her little one and keep her anxiety in check, it's absolutely the right decision to stay on a medication (provided you've gone through the various options with a doctor). Don't let people freak you out about it. Uncontrolled anxiety is really dangerous too. Sounds like you know what you want to do. I would be very surprised if a doctor suggested just taking you off a medication that you think you need for your mental health. And certainly if he/she doesn't ask for your opinion you need a new doctor. So I would go ahead and talk with a doc sooner rather than later so you can assess the risks and make an informed decision. Good luck!
I took Lexapro (not generic) until I was 10 weeks pregnant. When we started trying to conceive over a year ago, I went for a pre-pregnancy visit with the midwife I intended to work with, and saw both my endocrinologist (for a harmless thyroid nodule) and gen practitioner. I asked all three about the Lexapro, which I took for anxiety I had 4 years ago. They all agreed that it was fine to keep taking it through the pregnancy. Later on, when we moved on to IUI with shots, the reproductive endocrinologist encouraged me to try to wean off. So I started working on it before TTC.
Taking them through pregnancy is fine, according to my 4 docs. The problem is that many SSRIs (and Lexapro in particular) can have horrible side effects while coming off. When your baby is in your body, they are getting a supply of pretty harmless SSRI along with you. But when they are born, they are effectively going "cold turkey," and will probably have the same yucky symptoms you would if you were going off. I weighed the pros and cons and decided to completely wean off before giving birth.
I had several false starts and stops. It was actually quite difficult to come off, especially during the first trimester, because the brain shocks, the dizziness and hot flashes were a lot to bare with morning sickness symptoms. I'm not going to lie- it wasn't pleasant for me. For many weeks, I couldn't make it past the 3rd day without just a small dose. But once I did, I felt much much better. And I don't need to worry about any feelings of guilt or worry about my baby going through those symptoms. It took me about 3 months, but I was already uncomfortable from taking infertility drugs, so maybe I was more sensitive.
You have to weigh those pros and cons carefully. And please don't go cold turkey. Your doctor can help you wean off, by skipping a day between doses, then cutting doses in half, quarters, etc. until you are through. If you feel overwhelmingly bad coming off (like over the top anxiety or depression) you can try natural remedies, supplements and cognitive behavioral therapy.
Hope that helps!